We report a rare case of concomitant heparin-induced thrombocytopenia (HIT) and antiphospholipid antibody syndrome (APS) presenting with auricular necrosis. Both conditions are prothrombotic in the arterial and venous systems.1 With local wound care and anticoagulation, the auricular necrosis was reversed in this patient.
A woman was treated for colonic perforation and intraabdominal sepsis. She developed HIT requiring treatment with argatroban. Five weeks after initial colonic perforation, bilateral ear necrosis sparing the helical rim and earlobe (Figure 1A) as well as erythematous-violaceous patches and papules of the neck and right preauricular region were noted. She also developed new-onset right hand tremors and cerebellar symptoms as manifestations of a small left posterior temporal lacunar infarction. A punch biopsy of a new erythematous papule from the neck revealed pink thrombin material in the dermal blood vessels and a mild perivascular lymphocytic and neutrophilic infiltrate (Figure 2).
Merati M, Manzoor NF, Ahadizadeh EN, et al. Reversible Auricular Necrosis Secondary to Systemic Thrombosis. JAMA Otolaryngol Head Neck Surg. 2018;144(9):848–849. doi:10.1001/jamaoto.2018.1370
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: